Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 9, 2004, 10:43 PM MDT for Chaves County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 10:43 PM MDT (04:43 UTC)
- Expired
- Jul 9, 2004, 11:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Chaves County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 100443
SVRABQ
NMC005-100545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1043 PM MDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 1145 PM MDT
* AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF ELKINS...OR ABOUT 31 MILES
NORTHEAST OF ROSWELL...MOVING NORTHEAST AT 10 TO 15 MPH.
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.
HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
LAT...LON 3365 10430 3345 10415 3351 10372 3381 10372
3381 10385 3398 10385 3399 10391
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:10 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 9, 9:10 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 910 PM MDT FRI JUL 9 2004 .UPDATE...ONGOING SEVERE WX ACROSS PARTS OF EASTERN NEW MEXICO MAIN CONCERN REST OF TONIGHT. APPEARS TO BE AT LEAST TWO DISTINICT CONVECTIVE COMPLEXES ACROSS THE FAR EAST...ONE TRACKING SOUTHEAST ACROSS UNION COUNTY AND THE OTHER TRACKING ACROSS QUAY COUNTY. BOTH OF THESE MCC/CS HAVE CORES NEAR -75C. MAIN CONCERN IS THE VERY HEAVY RAIN/FLOODING POTENTIAL AND WILL CONTINUE TO ADDRESS WITH SHORT FUSED PRODUCTS AND NOW/S. THIS PART OF THE STATE REMAINS UNDER A VERY FAVORABLE UPPER LEVEL DIFLUENT FLOW EVIDENT IN THE 00Z PLOT DATA. FARTHER SOUTH... THUNDERSTORM ORGANIZIATION BECOMING INCREASINGLY LINEAR ACROSS EASTERN CHAVES COUNTY. UPDATED GRIDS AND TEXT PRODUCTS EARLIER TO INCREASE POPS IN THE EAST TO ACCOUNT FOR CURRENT TRENDS. ACROSS THE WEST...STILL A FAIR AMOUNT OF SHRA ACTIVITY ACROSS SC/SW NEW MEXICO. 00Z ABQ SOUNDING SHOWED A FAIRLY RESPECTABLE LAYER OF SOUTHERLIES BETWEEN MOUNTAIN TOP LEVEL AND 500 MB. LOWER LEVELS ON ABQ SOUNDING CONTAMINATED BY TSTM OUTFLOW. GIVEN LATEST TRENDS FEEL SOME OF THE SHOWER ACTIVITY OVER SW/SC ZONES WILL MOVE UP THE VALLEY DURING THE OVERNIGHT AND PLAN TO RETAIN LOW CHC POPS AFTER MIDNIGHT FOR CENTRAL/WEST CENTRAL ZONES. KJ && .PREV DISCUSSION...300 PM MDT FRI JUL 9 2004...FORECAST CHALLENGE IN THE NEAR TERM WILL BE THUNDERSTORM COVERAGE OVER THE STATE. UPPER LOW NEAR THE BAJA YESTERDAY HAS DRIFTED INTO OLD MEXICO AND HAS BECOME DIFFICULT TO DISTINGUISH ON WATER VAPOR. DISTURBANCE PROJECTED TO TRACK OVER E AZ AND INTO THE FOUR CORNERS ALONG WESTERN PERIPHERY OF UPPER LEVEL RIDGE. CLOUDS HAVE BEEN HAMPERING INCOMING SOLAR OVER THE SW PART OF THE STATE THIS AM...HOWEVER CLOUD DECK IS SHIFTING N. COULD SEE A DECENT CROP OF STORMS OVER THE GILA/W MTNS AS WELL AS THE LOWER RIO GRANDE VALLEY WHERE PLENTY OF MOISTURE/INSTABILITY PERSISTS OVER THE REGION. STORMS ARE DEVELOPING AS WELL OVER THE SACRAMENTO/SANGRE DE CRISTO MTNS...AND WILL DRIFT INTO THE HIGH PLAINS. DRY LINE BACKED INTO E NM LAST NIGHT...WITH PLENTY OF JUICE IN THE WAKE AS DEW POINTS ROSE TO THE MIDDLE 60S. SIDED WITH THE ETA AND KEPT HIGHEST POPS ALONG A LINE FROM GUADALUPE TO CHAVES COUNTIES. NO ORGANIZED SEVERE THREAT IS EXPECTED...HOWEVER CAN NOT RULE OUT ISOLATED LARGE HAIL. WILL HAVE TO MONITOR LEFT OVER OUTFLOW BOUNDARY FROM CONVECTIVE ACTIVITY OVER THE MIDWEST WHICH IS TRACKING THROUGH W TX/OK PANHANDLES. WITH UPPER LEVEL HIGH OVER THE E HALF OF THE STATE...STEERING FLOW WILL BE RELATIVELY WEAK...PROVIDING AN OPPORTUNITY FOR LOCALLY HEAVY RAINFALL. WILL NOT ISSUE HEADLINES AT THIS TIME...AS FLOODING CONCERNS SHOULD BE ISOLATED. UPPER RIDGE FORECAST TO RETROGRADE SLOWLY OVER THE COURSE OF THE WEEKEND. IN ADDITION...TROPICAL WAVE ALONG E TX COASTLINE CONTINUES TO MOVE W. THIS FEATURE SHALL CONTINUE ITS PATH INTO TX...BECOMING MORE DIFFUSE BY THE TIME AS IT UNDERCUTS RIDGE. MODELS STILL HAVING SOME DIFFICULTY PROJECTING ITS STRENGTH. WILL CONTINUE WITH HIGHEST POPS THIS WEEKEND OVER CENTRAL/W CWA. UPPER LEVEL RIDGE CENTERED OVER THE REGION DURING THE UPCOMING WORK WEEK. THIS COULD KEEP THE MOISTURE PLUME OVER THE W FA. WILL SEE REPEAT AFTERNOON/EARLY EVE STORMS EACH DAY OVER THE HIGHER TERRAIN... WITH LOW PRECIP CHANCES ELSEWHERE. MADE ONLY MINOR TWEAKS TO TEMPS THROUGH THE FORECAST PERIOD...SIDING WITH THE LOWER END OF GUIDANCE IN AREAS WERE THE HIGHEST POPS WERE LOCATED. && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 46/DPORTER
Hazardous weather outlook, Jul 9, 3:47 PM MDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 347 PM MDT FRI JUL 9 2004 NMZ001>021-026-101200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 347 AM MDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...ISOLATED STORMS OVER CENTRAL NEW MEXICO COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD POSE A THREAT OF RISING WATER IN LOCAL ARROYOS AND POSSIBLE STREET FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE EACH DAY ALONG WITH GUSTY WINDS AND HEAVY RAINFALL. AREAS OF HEAVY RAIN ARE MOST LIKELY IN THE GILA AND WESTERN MOUNTAINS SATURDAY AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE RAIN AMOUNTS EXCEEDING ONE INCH WHICH COULD POSE A THREAT OF RISING WATER IN LOCAL ARROYOS AND POSSIBLE LOCALIZED STREET FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 46/DPORTER
In the hours before
Local storm report, Jul 9, 8:35 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
835 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 13 E GLADSTONE 36.30N 103.74W
07/09/2004 0.75 INCH UNION NM CO-OP OBSERVER
&&
MAFLocal storm report, Jul 9, 9:41 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
941 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 7 ENE ELIDA 33.98N 103.54W
07/09/2004 1.00 INCH ROOSEVELT NM LAW ENFORCEMENT
&&
MAFLocal storm report, Jul 9, 10:01 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1001 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 9 E ELIDA 33.94N 103.50W
07/09/2004 1.25 INCH ROOSEVELT NM LAW ENFORCEMENT
&&
JMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:37 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 53 min |
| Jul 9, 7:18 PM MDT | Tornado Warning | ABQ | Harding | 57 min |
| Jul 9, 7:51 PM MDT | Flash Flood Warning | ABQ | Harding | 114 min |
| Jul 9, 8:04 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 56 min |
| Jul 9, 9:38 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 37 min |
| Jul 9, 9:39 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 66 min |
| Jul 9, 10:48 PM MDT | Flash Flood Warning | ABQ | Roosevelt | 117 min |
| Jul 9, 10:57 PM MDT | Flash Flood Warning | ABQ | Chaves | 108 min |
| Jul 10, 2:57 PM MDT | Flash Flood Warning | ABQ | Guadalupe, Lincoln | 2 hr |
| Jul 10, 5:37 PM MDT | Flash Flood Warning | ABQ | Harding, Mora | 113 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.